Hi Rose, I’ve had Crohns for the last 15 years and have been on azathioprine for the last 10 years. I’ve had two lots of surgery to remove parts of my bowel following severe ill helath for about 2-3 months each time. I know how exactly how you are feeling with chemo coming up. I was terrified that the chemo would make the Crohns worse as I was told I would have to come off the azathioprine and that has been working for the last 10 years, as I’ve only had very mild symptoms during this time. I had my first chemo 3 weeks ago. I’m due the 2nd cycle on Thursday. I got a lift to the chemo as I wasnt sure how it would effect me. I’m having EC rather than the FEC as at my hospital they give 3 sessions of FEC with 3 sessions of Tax and my Onc said that the Tax can be tough on the bowel. She also said I would have 6 sessions of EC but if there were any problems she would aim for a minimum of 4.
Before the 1st cycle I read all the hints and tips I could find on here which resulted in me drinking extra water the day before, the day of and the day after the treatment. I also bought ginger biscuits, ice cream, ice lollies, pineapple juice etc. The day of the treatment my reaction when the drugs had been administered was - is that it? I didn’t have any of the side effects mentioned during administering it such as itching, metallic taste, etc. I then rang for my lift and waited half an hour for it to come. Again, no problem. I did have red urine immediately after which is the Epirubicin going through my system.
I spent the rest of the day waiting for something to happen. Nothing did. I took the steroids and anti sickness pills as instructed and also took my Lanzaprasole for heartburn, which I’ve been on for ten years too. I only ate small amounts of food and ate what I fancied, soup, toast, etc. I’ve had no major problems for the 3 weeks. I did get thrush, top and bottom but after checking with the hospital took a thrush tablet and that cleared. I’ve had a couple of small gripey pains in my stomach but thats not unusual and I’ve had the odd occasion when I’ve felt a bit queasy or had heart burn, but again thats not unusual for me. I’ve taken it easy over the last 3 weeks doing what I can when I can or want to. The day after my first treatment I went for a short walk, the following day I took my mam shopping, etc.
I too am careful about eating fruit and vegetables and have ate them as I normally do. I don’t have a lot but have had them and not had any major effects. I drink fruit juice, usually shop bought and have had smoothies in the past but thats as far as I’ve gone.
I know everyone is different and the side effects are different for everyone, and may increase over time, but I have been really pleased with the way I have got through the first cycle. Any side effects have been minimal and manageable. I think that the experience of having Crohns and its associated problems have made me stronger and probably increased my pain threshold! I can honestly say having Crohns, especially when its been active, has been more painful than anything I’ve experienced following a dx of breast cancer, followed by mastectomy and now chemo.
I hope my experience has helped you in some small way. If there is anything else you want to know just ask. I’ll let you know how I get on Thursday too if you want.
Take care and keep strong